Advertisement

A New Intersection Model and Improved Algorithms for Tolerance Graphs

  • George B. Mertzios
  • Ignasi Sau
  • Shmuel Zaks
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5911)

Abstract

Tolerance graphs model interval relations in such a way that intervals can tolerate a certain degree of overlap without being in conflict. This class of graphs, which generalizes in a natural way both interval and permutation graphs, has attracted many research efforts since their introduction in [9], as it finds many important applications in constraint-based temporal reasoning, resource allocation, and scheduling problems, among others. In this article we propose the first non-trivial intersection model for general tolerance graphs, given by three-dimensional parallelepipeds, which extends the widely known intersection model of parallelograms in the plane that characterizes the class of bounded tolerance graphs. Apart from being important on its own, this new representation also enables us to improve the time complexity of three problems on tolerance graphs. Namely, we present optimal \(\mathcal{O}(n\log n)\) algorithms for computing a minimum coloring and a maximum clique, and an \(\mathcal{O}(n^{2})\) algorithm for computing a maximum weight independent set in a tolerance graph with n vertices, thus improving the best known running times \(\mathcal{O}(n^{2}) \) and \(\mathcal{O}(n^{3})\) for these problems, respectively.

Keywords

Tolerance graphs parallelogram graphs intersection model minimum coloring maximum clique maximum weight independent set 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bogart, K.P., Fishburn, P.C., Isaak, G., Langley, L.: Proper and unit tolerance graphs. Discrete Applied Mathematics 60(1-3), 99–117 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Busch, A.H.: A characterization of triangle-free tolerance graphs. Discrete Applied Mathematics 154(3), 471–477 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Busch, A.H., Isaak, G.: Recognizing bipartite tolerance graphs in linear time. In: Brandstädt, A., Kratsch, D., Müller, H. (eds.) WG 2007. LNCS, vol. 4769, pp. 12–20. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  4. 4.
    Diestel, R.: Graph Theory, 3rd edn. Springer, Berlin (2005)zbMATHGoogle Scholar
  5. 5.
    Felsner, S.: Tolerance graphs and orders. Journal of Graph Theory 28, 129–140 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Felsner, S., Müller, R., Wernisch, L.: Trapezoid graphs and generalizations, geometry and algorithms. Discrete Applied Mathematics 74, 13–32 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Fishburn, P.C., Trotter, W.T.: Split semiorders. Discrete Mathematics 195, 111–126 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Fredman, M.L.: On computing the length of longest increasing subsequences. Discrete Mathematics 11, 29–35 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Golumbic, M.C., Monma, C.L.: A generalization of interval graphs with tolerances. In: Proceedings of the 13th Southeastern Conference on Combinatorics, Graph Theory and Computing, Congressus Numerantium, vol. 35, pp. 321–331 (1982)Google Scholar
  10. 10.
    Golumbic, M.C., Monma, C.L., Trotter, W.T.: Tolerance graphs. Discrete Applied Mathematics 9(2), 157–170 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Golumbic, M.C., Siani, A.: Coloring algorithms for tolerance graphs: Reasoning and scheduling with interval constraints. In: Joint International Conferences on Artificial Intelligence, Automated Reasoning, and Symbolic Computation (AISC/Calculemus), pp. 196–207 (2002)Google Scholar
  12. 12.
    Golumbic, M., Trenk, A.: Tolerance Graphs. Cambridge Studies in Advanced Mathematics (2004)Google Scholar
  13. 13.
    Grötshcel, M., Lovász, L., Schrijver, A.: The Ellipsoid Method and its Consequences in Combinatorial Optimization. Combinatorica 1, 169–197 (1981)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Hayward, R.B., Shamir, R.: A note on tolerance graph recognition. Discrete Applied Mathematics 143(1-3), 307–311 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Isaak, G., Nyman, K., Trenk, A.: A hierarchy of classes of bounded bitolerance orders. Ars Combinatoria 69 (2003)Google Scholar
  16. 16.
    Keil, J.M., Belleville, P.: Dominating the complements of bounded tolerance graphs and the complements of trapezoid graphs. Discrete Applied Mathematics 140(1-3), 73–89 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Langley, L.: Interval tolerance orders and dimension. PhD thesis, Dartmouth College (June 1993)Google Scholar
  18. 18.
    McKee, T., McMorris, F.: Topics in Intersection Graph Theory. Society for Industrial and Applied Mathematics. SIAM, Philadelphia (1999)zbMATHGoogle Scholar
  19. 19.
    Mertzios, G.B., Sau, I., Zaks, S.: A New Intersection Model and Improved Algorithms for Tolerance Graphs. Technical report, RWTH Aachen University (March 2009)Google Scholar
  20. 20.
    Narasimhan, G., Manber, R.: Stability and chromatic number of tolerance graphs. Discrete Applied Mathematics 36, 47–56 (1992)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • George B. Mertzios
    • 1
  • Ignasi Sau
    • 2
  • Shmuel Zaks
    • 3
  1. 1.Department of Computer ScienceRWTH Aachen UniversityGermany
  2. 2.Mascotte joint Project of INRIA/CNRS/UNSA, Sophia-Antipolis, France; and Graph Theory and Combinatorics Group, Applied Maths. IV Dept. of UPCBarcelonaSpain
  3. 3.Department of Computer ScienceTechnionHaifaIsrael

Personalised recommendations